Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 56, NWS Quad Cities, IA

August 10, 2010Iowa County, Keokuk County, Washington County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Aug 10, 2010, 2:46 AM CDT for Iowa County, Keokuk County, Washington County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2010, 2:46 AM CDT (07:46 UTC)
Expired
Aug 10, 2010, 8:45 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Iowa County, IA, Keokuk County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 118 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1590 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 8:55 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Aug 9, 8:55 PM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
855 PM CDT MON AUG 9 2010

.UPDATE...
NOWCAST TOOLS AND VARIOUS DATA SETS SUGGEST DECREASING POTENTIAL
FOR WIDESPREAD OR ORGANIZED CONVECTION /MCS-MCC/ REST OF TONIGHT.
SEVERAL SFC BOUNDARIES ACROSS CWA ATTIM WITH ONE ORIENTED FROM
JUST SOUTHWEST OF KCID TO SOUTHWEST OF KMUT... AND ANOTHER LYING
W-E ACROSS THE FAR SOUTHERN CWA. FEW SHRA TRIED TO GET GOING ON
NORTHERN BOUNDARY EARLIER BUT FIZZLED DUE TO WARM LAYER ALOFT
NEAR H85 PER 00Z DVN RAOB... AND LACK OF TRIGGER AND PRESENCE OF
SUBSIDENCE... WITH WATER VAPOR AND REGIONAL IR SHOWING ANTICYCLONIC
CIRCULATION FROM EARLY MORNING CONVECTION LIFTING BACK UP ACROSS
THE AREA THIS EVENING AND THIS IS MAIN FACTOR FOR LIMITING PCPN
COVERAGE REST OF TNGT... LACK OF UPPER LEVEL SUPPORT. ALSO IN
GENERAL MUCH WEAKER REGIME TNGT IN TERMS OF WINDS ALOFT... THETA-E
ADVECTION AND LLJ. SO WITH ALL OF THIS IN MIND HAVE CANCELLED THE
FLASH FLOOD WATCH. STILL LIKELY TO SEE SOME PCPN DEVELOPMENT
OVRNGT WITH BOUNDARIES AROUND AND 20 KT LLJ VEERING INTO CWA...
BUT LIKELY MORE ISOLD-SCT IN NATURE AND WHILE TORRENTIAL RAINFALL
IS EXPECTED WITH PW/S OF 2.17 INCHES PER 00Z DVN RAOB... THE
COVERAGE SHOULD PRECLUDE ANY WIDESPREAD PROBLEMS AND NOT LIKELY TO
SEE ORGANIZATION LIKE LAST NIGHT WHERE TRAINING MAY RESULT. ALSO
WITH LESS PCPN COVERAGE HAVE NUDGED UP MINS A FEW DEGS ESPECIALLY
ACROSS THE SOUTH. AND LASTLY... WITH ALL THE MOISTURE AROUND AND
RECENT RAINS MUCH OF AREA AND LIGHT WINDS HAVE OPTED TO ADD MENTION
OF FOG. KEPT WORDING AS PATCHY FOR NOW WITH CLOUDS AROUND... BUT
CANT RULE OUT MORE WIDESPREAD AND POSSIBLY DENSE IN SPOTS... SO
WILL BE MONITORING.

..M^2..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Aug 9, 9:00 PM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 PM CDT MON AUG 9 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-102100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
900 PM CDT MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...THUNDERSTORMS WITH DAMAGING WINDS AND HEAVY RAINFALL
WILL BE POSSIBLE IN THE AFTERNOON AND EVENING. THE GREATEST RISK
WILL BE NORTHEAST OF A LINE FROM SIGOURNEY IOWA TO MONMOUTH
ILLINOIS...WHERE THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR
SEVERE STORMS.

WEDNESDAY THROUGH THURSDAY MORNING...THERE WILL BE A CHANCE OF
THUNDERSTORMS EACH DAY. CONDITIONS AT THIS TIME DO NOT SUPPORT A
SIGNIFICANT SEVERE RISK THROUGHOUT THIS TIME PERIOD. THE PRIMARY
THREAT WITH ANY STORMS WILL BE TORRENTIAL HEAVY RAINS AND THE RISK
OF LOCALIZED FLASH FLOODING. STRONG GUSTY WINDS WILL CONTINUE TO
BE THE SECONDARY THREAT IN THE AFTERNOON AND EVENING HOURS.
ANOTHER CHANCE FOR STORMS WILL COME ON SATURDAY WITH THE PASSAGE
OF A STRONG COLD FRONT.

TUESDAY INTO WEDNESDAY...HOT AND HUMID CONDITIONS...MAINLY SOUTH OF
THE INTERSTATE 80 CORRIDOR...MAY RESULT IN HEAT INDEX VALUES OF
100 TO 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

In the hours before

Special weather statement, Aug 9, 9:36 PM CDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
936 PM CDT MON AUG 9 2010

ILZ026-035-100400-
MCDONOUGH-WARREN-
936 PM CDT MON AUG 9 2010

...THUNDERSTORM WITH VERY HEAVY RAIN...

AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WALNUT GROVE...MOVING SOUTHEAST AT 15 MPH.
EXPECT VERY HEAVY RAINFALL WITH 1 TO 1.5 INCHES IN 30 MINUTES.
THIS WILL PRODUCE MINOR FLOODING OF LOW LYING AND POORLY DRAINED
AREAS AND RESULT IN RISES ON STREAMS AND CREEKS... ESPECIALLY
DROWNING FORK CREEK AND GALLETT CREEK.

* THE THUNDERSTORM WILL BE NEAR...
  BUSHNELL AROUND 940 PM CDT...
  SCOTTSBURG AROUND 945 PM CDT...
  NEW PHILADELPHIA AROUND 950 PM CDT...

LAT...LON 4056 9071 4069 9055 4067 9044 4046 9045
TIME...MOT...LOC 0229Z 306DEG 12KT 4056 9051
Special weather statement, Aug 9, 10:14 PM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 PM CDT MON AUG 9 2010

ILZ035-100445-
MCDONOUGH-
1014 PM CDT MON AUG 9 2010

...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN...

AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR TENNESSEE
TO MACOMB...MOVING EAST AT 15 MPH. THESE STORMS WILL PRODUCE TORRENTIAL
RAINFALL WITH 1 TO 2 INCHES IN LESS THAN AN HOUR. THIS WILL RESULT
IN MINOR FLOODING OF LOW LYING AND POORLY DRAINED AREAS... AND
PONDING OF WATER ON ROADS.

* THE THUNDERSTORM WILL BE NEAR...
  BARDOLPH AROUND 1035 PM CDT...
  ADAIR AROUND 1040 PM CDT...
  NEW PHILADELPHIA AND BUSHNELL AROUND 1050 PM CDT...

LAT...LON 4028 9051 4027 9058 4028 9088 4029 9088
      4057 9086 4056 9045 4028 9045 4027 9046
      4027 9051
TIME...MOT...LOC 0312Z 256DEG 13KT 4044 9066
Special weather statement, Aug 10, 1:41 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
141 AM CDT TUE AUG 10 2010

IAZ063-076-077-087-088-100815-
JEFFERSON IA-HENRY IA-IOWA IA-WASHINGTON IA-KEOKUK IA-
141 AM CDT TUE AUG 10 2010

...THUNDERSTORMS WITH VERY HEAVY RAIN EXPECTED THROUGH 3 AM...

AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM NEAR OSKALOOSA SOUTHEAST TO
NEAR FAIRFIELD...MOVING NORTHEAST AT 10 TO 15 MPH. THESE STORMS WILL
PRODUCE TORRENTIAL RAINFALL WITH 1 TO 2 INCHES IN LESS THAN AN HOUR.
THIS WILL RESULT IN MINOR FLOODING OF LOW LYING AND POORLY DRAINED
AREAS... AND PONDING OF WATER ON ROADS.  ANY AMOUNTS OVER 2 INCHES
IN LESS THAN 90 MINUTES POSES THE RISK OF FLASH FLOODING

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4149 9242 4152 9241 4151 9231 4163 9230
      4135 9160 4101 9167 4111 9219 4116 9220
      4116 9239

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:24 PM CDTRiver Flood WarningDVNKeokuk8 days
Aug 10, 1:41 AM CDTSpecial Weather StatementDVNKeokuk, Washington94 min
Aug 10, 4:30 AM CDTHeat AdvisoryDVNDes Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 2 more35 hr
Aug 10, 4:43 AM CDTSpecial Weather StatementDVNScott92 min
Aug 10, 9:44 AM CDTRiver Flood WarningDVNDes Moines, Henry, Lee15 days
Aug 10, 10:18 AM CDTRiver Flood WarningDVNIowa, Johnson9 days
Aug 10, 4:05 PM CDTSpecial Weather StatementDVNLee, Van Buren55 min
Aug 10, 5:09 PM CDTSpecial Weather StatementDVNLee, Van Buren2 hr
Aug 10, 6:10 PM CDTSpecial Weather StatementDVNDes Moines, Henry, Lee65 min
Aug 10, 6:42 PM CDTFlash Flood WarningDVNDes Moines, Henry, Lee3 hr
Aug 9, 9:36 PM CDTSpecial Weather StatementDVNMcDonough84 min
Aug 9, 10:14 PM CDTSpecial Weather StatementDVNMcDonough91 min
Aug 10, 6:08 AM CDTSpecial Weather StatementDVNBureau, Putnam52 min
Aug 10, 5:55 PM CDTSpecial Weather StatementDVNHenderson65 min
Aug 10, 6:14 PM CDTSpecial Weather StatementDVNWarren61 min

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.